From Maryland, USA:
My miniature schnauzer, Gretchen, age 12, was diagnosed with diabetes type 1 about a month ago. Our vets have been treating her with Humulin L and NPH type insulin, much like she were human. I understand that the treatment of diabetes in dogs is very similar to that of humans.
About a week after she was diagnosed and receiving 5 units of Humulin L twice daily, she developed a low blood platelet problem. Since this was more serious than the diabetes she was treated with prednisone. This caused her blood sugar to skyrocket. After two weeks in the hospital she seems to have stabilized. Blood platelets are high even without the prednisone which was discontinued about 9 days ago, and her blood sugar is running between 130 and 300 with 14 units of NPH twice daily. We are still adjusting the insulin for better results but are afraid to go too high until we are sure that the prednisone is totally out of her system. What is the probability that the prednisone is still affecting her need for insulin and how long does it take for the hormone to totally leave the system?
I'm not a vet, but in humans, the rate at which prednisone and other steroids clear out of the body depends on the drug and the formulation: some formulations are designed to last for weeks; others are gone in a few days. If the drug was prednisone by pill, its effects on Gretchen's blood sugars are probably completely gone in a few days.
Check with your vet. And best wishes to Gretchen!
Original posting 28 Mar 1998
Posted to Other
Last Updated: Tuesday April 06, 2010 15:08:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.